Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 340, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Sep 9, 1997, 4:10 PM CDT for Rusk County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 1997, 4:10 PM CDT (21:10 UTC)
- Expired
- Sep 9, 1997, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Rusk County, TX
The radar
The Shreveport radar (KSHV), 95 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:30 PM CDT | Thunderstorm Wind 60 | Mt Enterprise, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 092111 RRA SVRSHV TXC401-092145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 410 PM CDT TUE SEP 9 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...SOUTHERN RUSK COUNTY AT 410 PM...DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MOUNT ENTERPRISE MOVING SOUTH SOUTHEAST AT 20 MPH. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FRtOM LARGE HAIL AND DAMAGING WIND. 1/5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:20 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 9, 3:20 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CDT TUE SEP 9 1997 CDFNT NOW NR A TYR-VIVIAN-HOT LINE. STG WIDELY SCT TSTMS FIRING TOLEDO BEND VCNTY OF EXTREME EAST TX WITH SFC ANALYSIS SUGGEST LOW CENTER NR FNT. MORE RECENT CONVECTION NOW DEVELOPING ALG TX/OK/AR BRDRS...WHICH APPEARS SLIGHTLY POST FNTL. LDS ALSO HAS NMRS CLD-GRND STROKES EAST TX. MID LVL CONVERGENCE AND HIGH VILS WITH STORMS. WILL WATCH FOR FURTHER TRENDS ON DECIDING EVE POPS. NGM/ETA SIMILAR WITH FROPA WHICH MAY BE A BIT AHEAD OF REALITY. AT ANY RATE...FNT SHUD BE WELL THRU CWA BY SUNRISE. AFT A FEW HOUR POST FNTL CLD LAG...SKIES WILL BECOME MOSTLY CLR BY OR BEFORE MIDDAY WED AND RMN THAT WAY THRU FCST PERIOD. ETA A LITTLE COOLER ON 850 TEMPS LTR IN PERIOD SO WILL COMPROMISE BASICALLY BY KNOCKING A CAT OR SO OFF FWC TEMPS. OF COURSE...FAN TEMPS ARE `OUT THERE`. LOOKING FORWARD TO WX CHANGE. SHV 68/88/58/86 1000 MLU 68/87/57/84 20x00 VII
In the hours before
Special weather statement, Sep 9, 10:15 AM CDT, 5 hours 55 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-081630- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT TUE SEP 9 1997 A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. VERY MOIST AND UNSTABLE AIR AHEAD OF THIS FNT WILL RESULT IN A GOOD POTENTIAL FOR STRONG THUNDERSTORMS DEVELOPMENT BY EARLY THIS AFTERNOON OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA... AND ESPECIALLY NORTHEAST TEXAS. LATER THIS AFTERNOON INTO THE EARLY EVENING...THUNDERSTORMS WILL SPREAD INTO EAST TEXAS AND CENTRAL LOUISIANA. STORMS THAT DO DEVELOP WILL LIKELY PRODUCE VERY STRONG GUSTY WINDS. LARGE HAIL AND ISOLATED TORNADOES REMAIN A REMOTE POSSIBILITY AS WELL. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY INTO EARLY EVENING. VII
Special weather statement, Sep 9, 10:23 AM CDT, 5 hours 47 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091630- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT TUE SEP 9 1997 A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. VERY MOIST AND UNSTABLE AIR AHEAD OF THIS FNT WILL RESULT IN A GOOD POTENTIAL FOR STRONG THUNDERSTORMS DEVELOPMENT BY EARLY THIS AFTERNOON OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA... AND ESPECIALLY NORTHEAST TEXAS. LATER THIS AFTERNOON INTO THE EARLY EVENING...THUNDERSTORMS WILL SPREAD INTO EAST TEXAS AND CENTRAL LOUISIANA. STORMS THAT DO DEVELOP WILL LIKELY PRODUCE VERY STRONG GUSTY WIND*S. LARGE HAIL AND ISOLATED TORNADOES REMAIN A REMOTE POSSIBILITY AS WELL. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY INTO EARLY EVENING.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:56 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 34 min |
| Sep 9, 3:06 PM CDT | Severe Thunderstorm Warning | SHV | Shelby | 39 min |
| Sep 9, 3:38 PM CDT | Severe Thunderstorm Warning | SHV | Cherokee | 52 min |
| Sep 9, 3:47 PM CDT | Severe Thunderstorm Warning | SHV | Sabine, San Augustine | 43 min |
| Sep 9, 3:56 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 64 min |
| Sep 9, 4:25 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 35 min |
| Sep 9, 4:40 PM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.